Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Raleigh, NC

July 17, 2004Davidson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 17, 2004, 10:16 PM EDT for Davidson County, North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 10:16 PM EDT (02:16 UTC)
Expired
Jul 18, 2004, 12:15 AM EDT
In force
119 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 180217
FFWRAH
NCC057-180415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1016 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1215 AM EDT

* AT 1016 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED    
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER WESTERN DAVIDSON COUNTY    
  INCLUDING LEXINGTON...LINWOOD AND LAKEVIEW. SOME ROADS ARE BRING  
  CLOSED DUE TO FLOODING IN PORTIONS OF LEXINGTON.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
  ARCADIA...
  FREEZOR...
  LAKEVIEW...
  LEXINGTON...
  LINWOOD...
  REEDY CREEK...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3595 8014 3563 8014 3566 8028 3577 8044
      3600 8040

$$

04
2 follow-up statements
000 
WGUS72 KRAH 180257
FFSRAH
NCC057-180415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1051 PM EDT SAT JUL 17 2004

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR CENTRAL DAVIDSON
COUNTY...

AT 1047 PM EDT DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS OVER
CENTRAL DAVIDSON COUNTY MAINLY OVER LEXINGTON...LINWOOD...FREEZOR 
AND SOUTHMONT.

LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...LEXINGTON AND 
SURROUNDING AREAS.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE
AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

04
000 
WGUS72 KRAH 180328
FFSRAH
NCC057-180415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1127 PM EDT SAT JUL 17 2004

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR SOUTHERN DAVIDSON
COUNTY...

AT 1126 PM EDT DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS OVER
SOUTHERN DAVIDSON COUNTY WITH RAINFALL RATES IN EXCESS OF 2 INCHES 
PER HOUR.

LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...LEXINGTON...
GORDONTOWN...FREEZOR...FAIR GROVE...DENTON.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE
AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 8:30 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 17, 8:30 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
830 PM EDT SAT JUL 17 2004

.DISCUSSION...
WILL UPDATE TO RAISE POPS FOR ENTIRE CWA WITH CATEGORICAL IN THE
WEST. MESOETA AND RUC IN RATHER GOOD AGREEMENT AND LINE UP WELL WITH
SATELLITE IMAGERY. BOTH SUGGEST CONTINUES SHOWERS WITH ISOLD
THUNDERSTORMS FOR THE THE NW PIEDMONT AND WRN SANDHILLS THROUGH AT
LEAST MIDNIGHT AND INTO THE EARLY MORNING OURS. RAIN WILL PROGRESS
EAST WITH AT LEAST LIKELY POPS IN THE EAST INCLUDING THE COASTAL
PLAIN.

&&

.PREVIOUS DISCUSSION...
DIURNAL INSTABILITY USED TO SHOW TRENDS IN
THE POPS. HIGHER POPS AFTERNOON AND EVENING. MEANWHILE THE UPPER
LEVEL TROUGH AXIS REMAINS WEST OF THE FORECAST AREA THROUGH MONDAY
NIGHT. CHANCES INCREASE FROM NORTHWEST TIER OF FORECAST AREA TO
SOUTHEAST TIER. BEST UPPER LEVEL ENERGY PASSING ACROSS SOUTHEAST
TONIGHT WHILE BEST MOISTURE POOLING AND LOW LEVEL CONVERGENCE FAVORS
EASTERN TIER ON SUNDAY. COULD SEE A FEW SEVERE STORMS ON SUNDAY
EASTERN TIER MAINLY DUE TO HIGH INSTABILITY. BY SUNDAY NIGHT DRIER
AIR ALOFT DECREASES CHANCES ACROSS ENTIRE FORECAST AREA. HIGH
TEMPERATURES MONDAY INCREASE WITH LESS CLOUD COVER. CONTINUED INFLOW
OF LOW LEVEL MOISTURE MAKES FOR WARM AND MUGGY NIGHTS.

PATTERN LOOKS MORE LIKE MID DECEMBER THAN MID JULY...A SERIES OF
UPPER VORT DIVE SOUTHEASTWARD INTO BASE OF DEEP LONGWAVE TROUGH
ACROSS THE EASTERN CONUS THROUGH LATE WEEK. THE COASTAL LOW AND
ASSOCIATED UPPER WAVE FROM THE SHORT TERM...WILL CONTINUE LIFTING
NEWRD FROM JUST OFF THE JERSEY SHORE DURING THE DAY MONDAY.
SHORTWAVE TROUGH CURRENTLY ROUNDING THE TOP OF THE HIGH AMPLITUDE
WESTERN RIDGE IN SASKATCHEWAN WILL REINFORCE THE MEAN TROUGH ALONG
THE EAST COAST. WILL CARRY A SLIGHT CHANCE OF POPS AS THIS WAVE IS
FORECAST TO CLOSE OFF OVER THE NORTHERN MID ATLANTIC...AND
ASSOCIATED SURFACE COLD FRONT CROSSES THE REGION WEDNESDAY.
TEMPERATURES ON WEDNESDAY WILL BE A DEGREE OR TWO COOLER AREA WIDE
THAN ON TUESDAY...WITH LOWER THICKNESSES ASSOCIATED WITH UPPER
CUT-OFF.

WILL RETAIN A DRY FORECAST FROM PREVIOUS SHIFTS FOR THURSDAY THROUGH
THURSDAY NIGHT...AS BRIEF SHORTWAVE RIDGING/NEGATIVE VORTICITY
ADVECTION SLIDES ACROSS THE OHIO VALLEY...IN AN INCREASINGLY ZONAL
FLOW ACROSS THE CONUS. BOTH THURSDAY AND FRIDAY WILL BE THE WARMEST
DAYS OF THE WEAK WITH MORE SUNSHINE AND DEEP WESTERLY
FLOW/COMPRESSIONAL WARMING. HOWEVER...FRIDAYS MAXES MAY BE TEMPERED
SOMEWHAT...BY THE RETURN FLOW OF MOISTURE/CLOUDS AROUND THE HIGH
PARKED OVER THE CARIBBEAN. LATEST GFS SLOWS NEXT FRONTAL PASSAGE
FROM FRIDAY TO SATURDAY...AS YET ANOTHER VORT MAX DIVES INTO THE
REGION. DEAMPLIFICATION OF THE UPPER PATTERN APPEARS LIKELY BY
SATURDAY.  THUS...RAIN CHANCES WILL BE INTRODUCED SATURDAY AS REGION
WILL BE IN FAVORED RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED
UPPER JET...WITH MEAN TROUGH AXIS JUST WEST OF THE REGION.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

JO
Hazardous weather outlook, Jul 17, 5:53 AM EDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
553 AM EDT SAT JUL 17 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-180952-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
553 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORM
WILL BE POSSIBLE. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN ON SUNDAY AS
AN AREA OF LOW PRESSURE TRACKS ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 17, 7:10 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT SAT JUL 17 2004

NCZ022-180015-
GUILFORD NC-
710 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 815
PM EDT...

AT 710 PM EDT...DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS ONE
NEAR HIGH POINT THE OTHER JUST NORTHEAST OF LEXINGTON WILL MOVE
NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...JAMESTOWN...AND...
OAKDALE...PIEDMONT TRIAD INTERNATIONAL
AIRPORT...GUILFORD...GREENSBORO... AND LAKE BRANDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
MORE RAIN WILL CONTINUE TO MOVE IN FROM THE WEST TONIGHT WITH
SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA FOR THE REMAINDER
OF THE EVENING.

JO
Local storm report, Jul 17, 7:25 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             THOMASVILLE             35.89N 80.08W
07/17/2004  0.25 INCH        DAVIDSON           NC   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED. SEVERAL TWO INCH DIAMETER TREE
            LIMBS BLOWN OFF TREES. A FEW SHINGLES BLOWN OFF A ROOF.

&&

SGY
Local storm report, Jul 17, 7:43 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             HIGH POINT              35.98N 80.00W
07/17/2004  1.00 INCH        GUILFORD           NC   TRAINED SPOTTER

            HAIL REPORTED NEAR BRENTWOOD AND HWY 311

&&

SGY
Special weather statement, Jul 17, 9:09 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
909 PM EDT SAT JUL 17 2004

NCZ022-038-039-180215-
DAVIDSON NC-GUILFORD NC-RANDOLPH NC-
909 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD...DAVIDSON AND
RANDOLPH COUNTIES THROUGH 1015 PM EDT...

AT 909 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LAKE BRANDT TO WELCOME...OR ALONG A LINE
EXTENDING FROM GREENSBORO TO JUST NORTH OF LEXINGTON...MOVING EAST
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GREENSBORO...HIGH
POINT...LEXINGTON...THOMASVILLE AND SURROUNDING LOCATIONS. FLOODING
IS POSSIBLE AROUND HIGH POINT AND GREENSBORO.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. RADAR ESTIMATES OVER
INCHES OF RAIN HAS FALLEN FROM HIGH POINT NORTH TO GREENSBORO. AN
ADDITIONAL 2 INCHES OF RAIN IS EXPECTED AS STORMS CONTINUE TO MOVE
ACROSS THE AREA. MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION TO
AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE
EXPECTED. IF CONDITIONS WORSEN A FLASH FLOOD WARNING MAY BE ISSUED.

GUSTY WINDS OF 30 TO 40 MPH ARE ALSO POSSIBLE WITH THESE
THUNDERSTORMS.

JO
Local storm report, Jul 17, 10:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1008 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLOOD            GREENSBORO              36.08N 79.83W
07/17/2004                   GUILFORD           NC   LAW ENFORCEMENT

            STREET FLOODING REPORTED IN THE 8600 BLOCK OF WEST MARKET
            STREET AND WEST FRIENDLY STREET. CITIZEN REPORTS A STUCK
            VEHICLE.

1005 PM     FLOOD            GREENSBORO              36.08N 79.83W
07/17/2004                   GUILFORD           NC   LAW ENFORCEMENT

            211 GUILFORD COLLEGE ROAD...WATER REPORTED COMING OUT OF
            MANHOLES.

&&

SGY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:03 AM EDTFlash Flood WarningRAHGuilford87 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.